Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 62, NWS Salt Lake City, UT

August 4, 2011Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2011, 3:27 PM MDT for Salt Lake County, Utah. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 3:27 PM MDT (21:27 UTC)
Expired
Aug 4, 2011, 3:59 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:30 PM MDTHAIL 1.5Kearns, UT
Aug 4, 3:40 PM MDTHAIL 1West Valley City, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS55 KSLC 042127
SVRSLC
UTC035-042230-
/O.NEW.KSLC.SV.W.0062.110804T2127Z-110804T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SALT LAKE COUNTY IN UTAH

* UNTIL 430 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KEARNS...OR NEAR WEST VALLEY CITY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WEST VALLEY CITY... TAYLORSVILLE... SOUTH SALT LAKE... HOLLADAY...
  SUGARHOUSE... SALT LAKE CITY AND UNIVERSITY OF UTAH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4059 11205 4066 11211 4083 11191 4087 11170
      4085 11167 4075 11163
TIME...MOT...LOC 2127Z 230DEG 18KT 4066 11200

$$

ROGOWSKI
2 follow-up statements
373 
WWUS55 KSLC 042137
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 4 2011

UTC035-042230-
/O.CON.KSLC.SV.W.0062.000000T0000Z-110804T2230Z/
SALT LAKE UT-
337 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN SALT LAKE COUNTY...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TAYLORSVILLE...OR ABOUT NEAR WEST VALLEY CITY...MOVING 
NORTHEAST AT 20 MPH. AT 330 PM...A STORM SPOTTER REPORETED PING PONG 
SIZE HAIL IN KEARNS.

* LOCATIONS IN THE WARNING INCLUDE...
  SOUTH SALT LAKE... SUGARHOUSE... SALT LAKE CITY AND UNIVERSITY OF
  UTAH

LAT...LON 4075 11163 4065 11199 4068 11201 4082 11190
      4087 11170 4085 11167
TIME...MOT...LOC 2137Z 230DEG 18KT 4069 11195

$$

ROGOWSKI
926 
WWUS55 KSLC 042159
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT THU AUG 4 2011

UTC035-042209-
/O.CAN.KSLC.SV.W.0062.000000T0000Z-110804T2230Z/
SALT LAKE UT-
359 PM MDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALT LAKE COUNTY
IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. THERE ARE OTHER THUNDERSTORMS IN THE AREA THAT 
CONTINUED TO BE MONITORED.

LAT...LON 4075 11163 4065 11199 4068 11201 4082 11190
      4087 11170 4085 11167
TIME...MOT...LOC 2159Z 230DEG 18KT 4076 11184

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:48 AM MDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 4, 9:48 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 AM MDT THU AUG 4 2011

.SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH
A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND
LASTING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS THE AREA
THIS MORNING...AS THE ISOLATED SHOWERS FROM EARLIER THIS MORNING
HAVE CLEARED OUT OF THE FAR SOUTHEAST AND NORTHWEST CORNERS OF THE
CWA. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA FROM THE WEST
TODAY AS A PACIFIC TROUGH SLIDES THROUGH THE GREAT BASIN TODAY AND
TONIGHT. DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE
NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES
MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. HOWEVER...RELATIVELY
DEEP MOISTURE WILL STILL REMAIN IN PLACE OVER THE MAJORITY OF THE
CWA THROUGH THIS AFTERNOON...WITH PW VALUES GENERALLY 0.6 TO 0.9
INCHES ACROSS THE AREA...AND EVEN HIGHER VALUES IN FAR EASTERN
UTAH. AS SUCH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE CWA TODAY...BUT THE FOCUS IS
EXPECTED TO REMAIN IN THE EASTERN HALF.

THE DRIER AIRMASS IS EXPECTED TO SPREAD INTO PRETTY MUCH THE
ENTIRE CWA BY 12Z FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE
DEVELOPMENT FRIDAY THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.
BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE
REGION THROUGH THE NEXT WORK WEEK...WITH THE 00Z ECMWF HINTING
THAT MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH.

ISSUED A SMALL UPDATE TO THE FORECAST THIS MORNING TO LOWER CLOUD
COVER AND POPS FOR THE REST OF THE MORNING. OTHERWISE...THE
FORECAST LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED TO PERSIST ALL DAY...BUT THERE IS
A 20 PERCENT CHANCE THAT NEARBY SHOWERS WILL RESULT IN PERIODS OF
GUSTY/AND OR ERRATIC WINDS...PRIMARILY BETWEEN 21Z AND 02Z.

&&

.FIRE WEATHER...DRIER AIR WILL BEGIN TO MAKE ITS WAY INTO WESTERN
UTAH TODAY...THOUGH DEEP MOISTURE WILL STILL REMAIN OVER THE EASTERN
HALF OF THE DISTRICT. WITH DECREASING MOISTURE...COVERAGE OF
AFTERNOON CONVECTION WILL BE A BIT LESS THAN YESTERDAY...ESPECIALLY
OVER WESTERN UTAH. STILL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE EASTERN HALF OF THE DISTRICT.

SOUTHWEST WINDS WILL INCREASE TODAY OVER AN APPROACHING STORM
SYSTEM. WINDS COULD BECOME GUSTY ENOUGH TODAY TO PRODUCE ISOLATED
RED FLAG CONDITIONS OVER SOUTHWEST UTAH...THOUGH FUELS ARE NOT
CRITICAL AT THIS TIME. THE STORM SYSTEM WILL GRAZE NORTHERN UTAH
TONIGHT AND TOMORROW MORNING...AND WINDS TOMORROW ARE EXPECTED TO BE
LIGHTER. SO DESPITE THE INCREASINGLY DRY AIRMASS...CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED FRIDAY THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT THU AUG 4 2011

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT
SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST
COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF
LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH
THIS AFTERNOON INTO THIS EVENING.

ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE SOUTHWEST THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS
EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND
EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS
ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON.

A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS
FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:26 PM MDTSpecial Weather StatementSLCPiute34 min
Aug 3, 8:54 PM MDTSpecial Weather StatementSLCPiute21 min
Aug 3, 10:26 PM MDTFlash Flood WarningSLCPiute, Sevier3 hr
Aug 4, 2:31 PM MDTSevere Thunderstorm WarningSLCJuab, Utah29 min
Aug 4, 3:14 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 4, 3:28 PM MDTFlash Flood WarningSLCWayne4 hr
Aug 4, 3:31 PM MDTSevere Thunderstorm WarningSLCDuchesne59 min
Aug 4, 3:41 PM MDTSevere Thunderstorm WarningSLCUtah64 min
Aug 4, 3:44 PM MDTFlash Flood WarningSLCGarfield, Piute117 min
Aug 4, 3:58 PM MDTFlash Flood WarningSLCWayne2 hr
Aug 4, 4:07 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah38 min
Aug 4, 4:11 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch36 min
Aug 4, 4:43 PM MDTSevere Thunderstorm WarningSLCJuab62 min
Aug 4, 4:56 PM MDTSevere Thunderstorm WarningSLCEmery34 min
Aug 4, 5:27 PM MDTSevere Thunderstorm WarningSLCUtah63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.